A beaming Jessica Blischke sat in the hospital last year, holding one of her three newborn triplets. Then, without warning, something went terribly wrong.
"I looked down and Taylee went purple," Blischke told "Good Morning America." "Her eyes rolled back in her head and her neck went slack and, just, she unlatched. It's incomprehensible to talk about because it's just like she died in my arms. She just stopped breathing.
"You can't talk, you can't move, you just are in absolute terror because you know your child is dying and you just ... you don't know what to do," she said.
Doctors revived the newborn baby girl, but she was forced to cling to life on a breathing tube.
The doctors at Mission Hospital in California did not know what caused the collapse until Taylee tested positive for high levels of opiates; chemicals found in drugs such as heroin and morphine.
The Blischkes, who live outside Seattle, Wash., say doctors turned their attention to Jessica, who they assumed had been using drugs and passed the toxins on to the baby through her breast milk.
But as quickly as she was accused, Blischke was vindicated by two living, breathing clues, her other daughters. When doctors tested Tasha and Tessa for opiates, results came back negative. Blischke was breastfeeding the triplets, so all the sisters would have tested positive had she been a drug user.
An investigation found that a nurse had accidentally mixed up Blischke's and Taylee's intravenous lines. The baby was receiving the morphine intended for the mother, who was recovering from a painful C-section.
The newborn had been given 400 times the amount recommended for a baby.
"There should be no way that a very small IV line of a four and a half pound baby should be confused with that of a full-grown woman," Blischke's husband, Todd said. "That should not happen."
"[The nurse] was at the end of a very long 12-hour shift, she had been working multiple 12-hour shifts and mistakes get made more easily when medical staff are overtired," Blischke said.
It's a tragedy that has happened before.
In 2007, actor Dennis Quaid's twins nearly died in the hospital from an overdose of Heparin, a blood thinner. Babies are usually given 10 units, but Quaid's twins received 10,000 units.
As many as 100,000 people die every year from preventable medical errors, according to the Institute of Medicine.
The hospital did not directly respond to the Blischke's claim but has since said it stopped the practice of giving medications to mothers in the Neonatal Intensive Care Unit.
"Our healthcare organization is deeply concerned about an incident that occurred in which an infant was mistakenly administered a medication last year," the hospital said in a statement. "Consistent with our commitment to our patients we have conducted a process review and provided ongoing education and training for our patient care teams with regard to administering medications. While this incident is regretful, we are thankful that both the mother and baby were discharged in healthy condition ..."
CLICK HERE to read the hospital's full statement.
The couple's attorney, Michael A. Brodie, said the hospital's statement "wasn't right."
"Their statement came out 'it is regretful that this happened,' not that we regret that it happened," he said. "It's sort of in the passive tense, it is regretful. That's not right."